Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Caribou, ME

May 26, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 26, 2024, 3:04 AM EDT for Hancock County, Washington County, Maine. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 26, 2024, 3:04 AM EDT (07:04 UTC)
Expired
May 26, 2024, 8:00 PM EDT
In force
17 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WHUS41 KCAR 260704
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
304 AM EDT Sun May 26 2024

MEZ029-030-270000-
/O.NEW.KCAR.BH.S.0003.240526T0704Z-240527T0000Z/
Coastal Hancock-Coastal Washington-
304 AM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...The warm air temperatures in the 60s may cause people to
  underestimate the dangers of the very cold water temperatures 
  which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
584 
WHUS41 KCAR 261836
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
236 PM EDT Sun May 26 2024

MEZ029-030-270000-
/O.CON.KCAR.BH.S.0003.000000T0000Z-240527T0000Z/
Coastal Hancock-Coastal Washington-
236 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 60s may cause people 
  to underestimate the dangers of the very cold water 
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 25, 11:40 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 25, 11:40 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1140 PM EDT Sat May 25 2024

.SYNOPSIS...
High pressure will build to the east of the region through
Sunday, as a weak coastal low passes to the south. A warm front
slowly approaches from the southwest Sunday night through Monday
night, as a storm system slowly moves into southwestern Quebec.
This storm then lifts slowly northeast into Central Quebec
Tuesday and Tuesday night, then slowly moves to the east into
the Maritimes through Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
11:40 PM Update: Satellite pictures and observations indicate a
mainly clear sky across the eastern portion of the FA with
clouds increasing from the west. Most of the northern valleys
have dropped into the mid to upper 40s. As clouds increase
temperatures will level off and in most areas rise a bit
overnight and toward daybreak. A shower is possible in spots
overnight across the Central Highlands, and across parts of the
Downeast region toward daybreak. Only minor tweaks to the
ongoing forecast for the overnight based on the latest
observations and satellite and radar trends.

Previous Discussion...
A weak upper level ridge will help usher in a weak shortwave
tonight. For this evening, RH models show the fair weather
cumulus dissipating as the system moves in. However, after
sunset, clouds will increase from west to east ahead of the
shortwave. After midnight, high-res QPF models show the rain
showers moving into the region. Due to the very dry air aloft in
the north, the rain showers will mainly stay to the south,
though cannot rule out an isolated showers in the north.

By Sunday, the shortwave will exit to the east with isolated
showers possible across the east throughout the day. Otherwise,
seasonable temps with light E winds. By afternoon, clouds will
begin to clear with possible fair weather cumulus. By the
evening, an increasing stratus deck is expected to move into the
south. This will depend on the strength of the onshore flow.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Deep layered northern stream ridging crosses the area Sunday
night, with associated subsidence keeping things dry, except
for possibly some isolated showers moving in late at night ahead
of the next system on the backside of the ridge. However,
enough low level moisture could end up getting caught under the
subsidence inversion to keep things more cloudy than not. Lows
Sunday night should be near to slightly above normal.

SW flow sets up aloft Monday on the backside of the departing
ridge. A surface to 850mb warm front lifting towards the region
could bring some scattered showers ahead of it. Highs on Monday
should be near normal.

A northern stream shortwave moves into Maine Monday night,
bringing widespread rain with it, bringing about 1/3-2/3 of an
inch of rain, with locally up to an inch possible over portions
of the Central Highlands. This should not be sufficient to
cause any flooding concerns. Lows Monday night should be around
5-10 degrees above normal.

The shortwave exits to the east Tuesday morning, bringing an end
to the main rain threat. However an approaching cold front
could trigger additional showers Tuesday afternoon. Given that
the atmosphere should have limited time to recover from the
morning rainfall, at this time, the risk of thunder is too low
to reflect in the forecast. Highs on Tuesday should be near to
slightly above normal.

Patchy fog is possible given moist low levels and light winds
late Sunday night/Monday morning and again late Monday
night/Tuesday morning. Fog could linger near the immediate coast
into the day on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The models continue to show a mean trough building into the
eastern US Tuesday night through at least Thursday. Where they
differ is on the details of exactly where a closed low embedded
in this mean trough tracks. This will determine how much the
area is impacted by showers Tuesday night through Thursday. For
now leaned more towards the CMC/GFS as they were more similar to
handling the upper level features than the ECMWF (though it does
have run to run consistency with itself) as that combo appears
favored by more ensemble members on the whole. As a result
expect some mainly scattered showers Tuesday night, with the
showers becoming more isolated across mainly Downeast Maine on
Wednesday. The showers should become more scattered in nature
again across the entire region Wednesday night and Thursday.

The differences in the ECMWF vs GFS/CMC camp become much more
noticeable Thursday night-Saturday. The ECMWF basically stalls
the closed low near the region during this time frame (with
continued showers), while the GFS/CMC combo (once again favored
by more ensemble members than the ECMWF solution) allows for a
deep layered ridge to build in starting Thursday night and
continuing though Saturday. This would allow for things to dry
out. For now went with chance pops for Thursday night, then
slight chance pops Friday-Saturday (to reflect the chance that
the ECMWF forecast could still occur). The forecast in the
Thursday night-Saturday time frame has lower confidence than is
typical for a forecast in this time range given the spread in
solutions.

Temperatures Tuesday night-Wednesday night should be above
normal, then near normal Thursday-Friday night, then could end
up being above normal again on Saturday.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions for all terminals overnight with
light and variable winds. VFR conditions for all terminals
Sunday morning. By Sunday afternoon, lowering cigs for BGR/BHB
will bring conditions to MVFR for the rest of the day. Light and
variable winds through Sunday morning, becoming light E by
Sunday afternoon.

SHORT TERM:
Sunday night-Monday: MVFR or lower possible late at night/early
in the morning in patchy fog, then VFR. SE winds G15-20KT
possible northern terminals and LLWS possible southern
terminals.

Monday night-Tuesday: IFR or lower possible, improving to MVFR
or VFR Tuesday afternoon. LLWS possible.

Tuesday night-Thursday: Becoming VFR Tuesday night, with a low
chance of MVFR in any showers thereafter. S winds G15-20KT
possible Wednesday. NW winds G115-20KT possible Thursday.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA conditions
tonight and Sunday.

SHORT TERM: Sub-SCA conditions are forecast on all waters
Sunday night. SCA conditions are then possible on the waters
Monday- Tuesday night, with the best chance Monday night-
Tuesday. There is also a very low end chance of gales on the
coastal ocean waters late Monday night into Tuesday night,
however the confidence in this is not high enough to mention it
in the HWO at this time. For now it appears that all waters
should experience sub-SCA conditions Wednesday-Thursday.
However, there is below normal confidence in the forecast in
this time frame, so SCA conditions are possible, but at this
time the confidence in there occurrence is not sufficient to
reflect in the forecast.

Fog could end up reducing visibilities over the waters to 1 NM
or less late Sunday night and Monday morning and then again from
late Monday night to well into the day on Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Clark/LaFlash
Short Term...Maloit
Long Term...Maloit
Aviation...CB/Clark/LaFlash/Maloit
Marine...CB/Clark/LaFlash/Maloit
Hazardous weather outlook, May 25, 2:40 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
240 PM EDT Sat May 25 2024

MEZ001>006-010-011-015>017-031-032-261845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
240 PM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-261845-
Coastal Hancock-Coastal Washington-
240 PM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-261845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
240 PM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 26, 2:48 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
248 AM EDT Sun May 26 2024

MEZ001>006-010-011-015>017-029>032-262300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill,
Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley,
Princeton, Ellsworth, Bar Harbor, Bucksport, Orland, Castine,
Eastport, Perry, Machias, Cherryfield, Dover-Foxcroft, Milo,
Guilford, Danforth, Vanceboro, and Topsfield
248 AM EDT Sun May 26 2024

...National Weather Service Cold Water Safety Message...

* The warm air temperatures today in the upper 60s and low 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s on the lakes
  and in the mid 60s on the rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the Maine Warden
  Service, when the water temperature is below 60 degrees, the
  average submerged person could lose dexterity within minutes and
  be unable to accomplish simple tasks. Anyone on small boats,
  canoes or kayaks should plan accordingly if recreating this
  weekend and use extreme caution to avoid this threat. Paddle
  smart from the start and always wear your life jacket!

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:41 PM EDTSmall Craft AdvisoryCAR51 hr

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.